Seizure medication triggers severe allergic reaction in inmate
Tippecanoe County, Ind., inmate Charity-Lekiea Brown says she felt ill almost immediately after being given medication to treat her seizure disorder. “I was having hot flashes, I was getting up every 10-15 minutes to go (to the bathroom). I was getting very dehydrated and my migraines were coming back,” she told Fox 59 News. And then she developed a rash all over her body. The rash turned to blisters that spread over her skin, into her mouth and genitals, and made her eyes swell shut. She was rushed to the hospital, where she was diagnosed with Stevens Johnson Syndrome (SJS), a severe allergic reaction to medication that affects the skin and mucous membranes.
Brown was booked about a month ago for not paying child support. She said the jail physician had switched her anticonvulsant medication to Dilantin, which triggered the allergic reaction. While rare, SJS has been linked to more than 2,000 medications, commonly antibiotics, anti-inflammatory medications (such as ibuprofen) and anti-seizure drugs. There is no way of knowing who will have the reaction; the condition affects both children and adults.
“Her skin is burning off. Her eyes are swollen shut,” Brown’s sister-in-law Alysha Banks told JC Online. “If you see her, it’s just terrible.”
Much of Brown’s skin has peeled away, leaving her at risk for serious infections. Like many patients hospitalized with SJS, Brown is being treated in a burn unit. Blisters in the mouth can lead to dehydration, and sores in the eyes can cause scaring and vision problems. Doctors haven’t said how long Brown will be hospitalized.